Format

Send to

Choose Destination
J Child Neurol. 2018 Jan;33(1):106-113. doi: 10.1177/0883073817740443.

Improvement of Self-Injury With Dopamine and Serotonin Replacement Therapy in a Patient With a Hemizygous PAK3 Mutation: A New Therapeutic Strategy for Neuropsychiatric Features of an Intellectual Disability Syndrome.

Author information

1
1 Division of Biochemical Diseases, Department of Pediatrics, University of British Columbia, BC Children's Hospital, Vancouver, British Columbia, Canada.
2
2 BC Children's Hospital Research Institute, Vancouver, British Columbia, Canada.
3
3 Department of Pediatrics, Centre for Molecular Medicine and Therapeutics, University of British Columbia, Vancouver, British Columbia, Canada.
4
4 Mission Senior Secondary School, Mission, British Columbia, Canada.
5
5 Department of Medical Genetics, University of British Columbia, BC Children's and Women's Hospital, Vancouver, British Columbia, Canada.
6
6 Queens University, Kingston, Ontario, Canada.
7
7 Faculty of Pharmaceutical Sciences, University of British Columbia, Vancouver, British Columbia, Canada.
8
8 Division of Pediatric Neurology, Department of Pediatrics, University of British Columbia, BC Children's Hospital, Vancouver, British Columbia, Canada.

Abstract

PAK3-related intellectual disability is caused by mutations in the gene encoding the p21-activated kinase (PAK) protein. It is characterized by mild to moderate cognitive impairment, micro/normocephaly, and a neurobehavioral phenotype characterized by short attention span, anxiety, restlessness, aggression, and self-abusive behaviors. The authors report a patient with a novel PAK3 mutation, who presented with intellectual disability, severe automutilation, and epilepsy. His magnetic resonance imaging changes were most likely secondary to lacerations from parenchymal contusions. His behavior was difficult to manage with behavior interventions or multiple medications. After finding low levels of dopamine and borderline low serotonin metabolites in the spinal fluid, treatment with low dose L-dopa/carbidopa and 5-hydroxytryptophan significantly improved his self-injurious behavior. This is the first case of PAK3-related intellectual disability presenting with severe self-injury with improvement following treatment. The patient's response to neurotransmitter replacement therapy raises the question if this treatment intervention might help other individuals suffering genetic syndromes and self-injurious behaviors.

KEYWORDS:

5-hydroxytryptophan; L-dopa; cerebrospinal fluid neurotransmitters; homovanillic acid; self-injury

PMID:
29246092
DOI:
10.1177/0883073817740443
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center